Antidepressants are known to cause weight gain: the Mayo Clinic notes that tricyclic antidepressants, selective serotonin reuptake inhibitors (SSRIs) and monoamine oxidase inhibitors (MAOIs), three types of antidepressants, can result in weight gain. However, other antidepressants can have weight loss as a side effect, in connection to another side effect, like loss of appetite. While weight loss is a possibility, not all patients who use these antidepressants will experience the side effect, and the weight loss may not be significant.
Bupropion, a norepinephrine and dopamine reuptake inhibitor (NDRI), is the antidepressant that causes the most weight loss. Kristi Monson, PharmD, and Arthur Schoenstadt, MD, authors of the 2007 eMedTV article “Wellbutrin and Weight Loss,” state the 28 percent of patients who use bupropion have a weight loss of five pounds or more. The weight loss, however, is connected to the other side effects of the drug, such as vomiting, nausea and loss of appetite. If the patient continues to have weight loss after the other side effects end, she should report the weight loss to her doctor.
Fluoxetine, a type of SSRI, can also cause some weight loss in some of its users. Kristi Monson and Arthur Schoenstadt state in the 2007 eMedTV article “Prozac and Weight Loss” that 2 percent of users have a small amount of weight loss; however, the authors note that a large amount of weight loss is possible. Like bupropion, the weight loss with fluoxetine is linked to other side effects, such as loss of appetite, diarrhea and nausea.
A few other antidepressants have a possible side effect of weight loss, though weight gain is more prevalent. For example, escitalopram, another SSRI, causes weight loss in less than 1 percent of users, according to Kristi Monson and Arthur Schoenstadt in the 2009 eMedTV article “Lexapro and Weight Loss”; however, the side effect of weight gain is more common than weight loss.